Delaware, 2009

Winter Storm and Winter Weather in Delaware, January 27 to 28, 2009

January 27 to 28, 2009 · NWS PHI · 4 events in 4 counties and zones

A frontal boundary was draped from the southern Mid Atlantic region southwestward to the northern Gulf of Mexico. An area of low pressure developed along this front across the lower Mississippi Valley late in the day on the 27th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary was draped from the southern Mid Atlantic region southwestward to the northern Gulf of Mexico. An area of low pressure developed along this front across the lower Mississippi Valley late in the day on the 27th. The storm system then moved northeastward and tracked near the Ohio River Valley during the morning of the 28th. As the storm continued to track northeastward, it strengthened as it moved into New England during the early evening hours of the 28th. An associated cold front then swept across the Mid Atlantic region during the early evening hours of the 28th.

A cold air mass ahead of the system allowed for snow to overspread the area generally from south to north during the early morning of the 27th. As milder air then worked in especially above the surface, the snow changed to sleet and freezing rain before going over to plain rain during the night of the 27th. The freezing rain and sleet however held on longer across the northern part of the state during the morning of the 28th. The combination of the frozen and freezing precipitation created a high impact event and produced very slippery conditions on the roadways throughout Delaware. State Police reported that even the main roads turned very slippery during the height of the storm, especially once the snow mixed with sleet then changed to freezing rain. The Delaware Department of Transportation (DELDOT) was reported to get a good portion of the roads cleared during the early morning hours of the 28th. Kent County, especially from Dover on northward and also across New Castle County, State Police reported that the roads remained rather icy the longest. Numerous accidents were reported across the state with several injuries. State and County Officials advised people to stay off the roads if at all possible, especially in Kent and New Castle Counties. A power outage was reported in the Claymont area (New Castle County) around 12:15 PM EST on the 28th due to a blown Amtrak transformer. No details were available on what caused the transformer to blow.

Governor Jack Markell declared a two-hour delay on the opening of state government offices on the 28th in New Castle and Kent Counties to allow more time for roads to be cleared. Statewide, the state police reported 123 traffic accidents between 10:00 AM EST on the 27th and 10:00 AM EST on the 28th. The bulk of the crashes occurred in New Castle County where there were 62 reported, 5 of which involved injuries. Administrators closed schools on the 28th in the Smyrna School District and Providence Creek Academy in Clayton (Kent County) because of the wintry weather.

As some milder air moved northward over the snow and ice on the 28th, dense fog developed and contributed to an accident near Felton (Kent County) during the afternoon. A state police officer’s cruiser was struck while at a stop sign at Canterbury and Midstate roads. Dense fog prevented another vehicle from seeing the police cruiser, which rear-ended the police officer’s car. The collision had pushed the police cruiser into the intersection. After the officer got out too check on things, another vehicle smashed into the police cruiser because the driver did not see it due to the poor visibility. The impact destroyed the police cruiser. The driver of the second car was injured.

Some total snowfall reports included; 1.8 inches at both the New Castle County Airport in Wilmington and in Bear (New Castle County) and 1.0 in in Greenwood (Sussex County). Some ice accumulation totals included; 0.25 of an inch at both the New Castle County Airport in Wilmington and in Bear (New Castle County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 26, 8:55 PM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Jan 26, 8:55 PM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EST MON JAN 26 2009

.SYNOPSIS...
HIGH PRESSURE OVER THE AREA TONIGHT WILL MOVE OUT OF THE AREA LATE
TUESDAY, BEFORE AN AREA OF LOW PRESSURE MOVES THROUGH THE REGION ON
WEDNESDAY. THIS SYSTEM MAY BRING A WINTRY MIX OF PRECIPITATION
TUESDAY NIGHT INTO WEDNESDAY. HIGH PRESSURE TRIES TO BRIEFLY BUILD
IN FOR THURSDAY INTO FRIDAY. A WEAK FRONTAL BOUNDARY MAY AFFECT THE
AREA LATE FRIDAY INTO EARLY SATURDAY, FOLLOWED BY HIGH PRESSURE FOR
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST MODEL GUIDANCE HAS DECREASED THE ALREADY LOW POPS TONIGHT AND
THIS SEEMS REASONABLE BASED ON CURRENT RADAR AND EXPECTED TRENDS.
HOWEVER, WITH WEAK WAA AND A COUPLE OF S/WVS MOVING THRU CAN NOT
RULE OUT SOME LIGHT SNOW OR FLURRIES.  HAVE GONE WITH 20 POPS WITH
TEMPS OVERNIGHT SUPPORTIVE OF WHATEVER FALLS COMING IN THE FORM OF
SNOW.  NO PROBLEMS EXPECTED FOR THE MORNING COMMUTE.  OTHERWISE,
CURRENT FCST LOOKS ON TRACK.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE UPCOMING SHOW WILL FIRST START ACROSS OUR SOUTHERN AND WESTERN
SECTIONS TOMORROW BEFORE PRESSING NORTH AND EAST TOMORROW NIGHT.
SOME LIGHT ACCUMULATIONS CAN BE EXPECTED ACROSS THE DELMARVA AND
MAYBE EVEN SOUTHERN NEW JERSEY BY TOMORROW NIGHTS RUSH.

A STEADY SNOW WILL START TOMORROW EVENING EVERYWHERE. THE SNOW WILL
BEGIN TO CHANGE TO SLEET OR FREEZING RAIN ACROSS THE SOUTH IN THE
EVENING AND TURN TO PLAIN RAIN AFTER MIDNIGHT. FURTHER TO THE NORTH
(PHL AND THE DELAWARE VALLEY) THIS CHANGEOVER WONT OCCUR TOWARD
DAYBREAK OR IN THE EARLY MORNING HOURS. CONTINUING NORTH, A
CHANGEOVER TO PLAIN RAIN IS NOT EXPECTED. ACROSS THE LEHIGH VALLEY
AND NORTHERN NEW JERSEY, THE SNOW IS EXPECTED TO CHANGEOVER TO SLEET
OR FREEZING RAIN DURING THE DAY. THE POCONOS WILL SEE THE LEAST
AMOUNT OF MIX ON WEDNESDAY.

LAST THURSDAY, THE MODELS WERE SUPPRESSING ALL THIS PRECIPITATION TO
OUR SOUTH. OVER THE WEEKEND, THE PHILLY METRO AREA WAS THE WINNER IN
TERMS OF SNOW. THE MODELS HAVE CONTINUED TO SHIFT NORTH AND WARM THE
LAST 24 HOURS, WITH THE POCONOS NOW POSSIBLY SEEING A MIX. THIS
SHIFT WITH THE APPROACH OF AN EVENT IS SIMILAR TO WHAT WE SAW LAST
YEAR.

BOTH THE GFS AND THE WRF SHOW SOME SNOW SHOWER ACTIVITY ON THE BACK
END OF THIS EVENT ON WEDNESDAY NIGHT. SOME LIGHT ACCUMULATIONS MAY
OCCUR.

AS FOR TEMPERATURES DURING THE EVENT (SPECIFICALLY WEDNESDAY), WE
COULD SEE READING APPROACH 50 DEGREES ACROSS THE SOUTHERN ZONES. THE
REST OF THE COASTAL PLAIN SHOULD RANGE FROM THE UPPER 30S AND INTO
THE 40S. TEMPERATURES SHOULD STAY IN THE UPPER 20S AND 30S
ELSEWHERE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
OVERALL, A QUIET PERIOD APPEARS TO BE IN STORE FOR THE EXTENDED.
BOTH THE ECMWF AND GFS ARE IN DECENT AGREEMENT OVERALL WITH THE
LARGE-SCALE FEATURES.  FOR FRIDAY, A SFC LOW OVER THE GRTLKS WILL
MOVE EWD ACRS SRN CANADA AND THE ASSOCD CDFNT WILL MOVE ACRS NEW
END.  BOTH OF THESE FEATURES WILL RE-STRENGTHEN THE H5 TROF OVER THE
ERN CONUS.  THERE COULD BE SOME SNOW SHOWERS OR FLURRIES ON FRIDAY,
BUT WITH THE LACK OF ANY FOCUSING MECHANISMS, ANY QPF SHUD BE
LIGHT.  THE AXIS OF THE TROF MOVES OFFSHORE SATURDAY NIGHT OR SUNDAY
AND HIGH PRES BUILD IN TO THE SOUTH.  THIS HIGH WILL THEN BE THE
DOMINANT WX FEATURE INTO THE FIRST PART OF NEXT WEEK.  THE EVENTUAL
DEVELOPMENT OF SWLY FLOW AROUND THE HIGH SHOULD ALSO BRING A
MODERATING TREND IN TEMPS.  A COLD FRONT WILL THEN MOVE THROUGH
AROUND TUESDAY, BRINGING ANOTHER SHOT OF SOME PRECIP AND COLDER AIR.
SATURDAY LOOKS TO BE THE COLDEST DAY ATTM WITH THE REINFORCED UPR
TROF.  HOWEVER, TIMING DIFFS WITH ALL OF THESE FEATURES AND THE
DAILY TEMPS AROUND THEM ARE DIFFICULT TO RESOLVE THIS FAR OUT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

HIGH PRESSURE TONIGHT WILL GRADUALLY GIVE WAY TO A STORM SYSTEM
WHICH WILL ARRIVE LATER TUESDAY. A FAST WEST TO EAST FLOW CONTINUES,
WHICH IS ALLOWING A GOOD AMOUNT OF VFR CLOUDINESS TO STREAM ACROSS
THE REGION. THIS IS EXPECTED TO BE THE CASE FOR MOST OF THE NIGHT,
HOWEVER AS THE ATMOSPHERE SATURATES MORE, THE CEILINGS WILL
GRADUALLY LOWER TOWARD DAYBREAK WITH SOME TERMINALS POSSIBLY NEAR
MARGINAL VFR. BACKING UP A LITTLE BIT, A FEW WEAK DISTURBANCES
WILL TRACK ACROSS THE REGION OVERNIGHT INTO TUESDAY. THIS MAY
PRODUCE LOCALLY SOME LIGHT SNOW. IF THIS WERE TO OCCUR, WE ARE
LESS CONFIDENT ON HOW MUCH OF AN IMPACT IT WOULD HAVE ON
VISIBILITIES AND CEILINGS. OVERALL, THE CEILINGS ARE EXPECTED TO
GRADUALLY LOWER HOWEVER SINCE ANY SNOW SHOULD BE RATHER LIGHT, WE
ARE NOT ANTICIPATING ANY VISIBILITY RESTRICTIONS THROUGH THE
OVERNIGHT AND TUESDAY MORNING. WE WILL MONITOR RADAR AND SURFACE
OBSERVATIONS TO OUR WEST AND ISSUE AMENDMENTS AS NEEDED. A WEST TO
NORTHWEST WIND WILL BE LIGHT OVERNIGHT, WITH MOST TERMINALS
HAVING A VARIABLE WIND. KPHL ESPECIALLY MAY BE ABLE TO HOLD ONTO
A TRUE WIND DIRECTION, AND THIS SHOULD BE SHIFTING TO THE NORTH
AND NORTHEAST OVERNIGHT AND EARLY TUESDAY MORNING.

THE MAIN EVENT IS EXPECTED TO TAKE PLACE LATER TUESDAY. A STORM
SYSTEM WILL ORGANIZE ACROSS THE LOWER MISSISSIPPI VALLEY AND
TENNESSEE VALLEY AND TRACK TOWARD OUR AREA TUESDAY, ALLOWING THE
CEILINGS TO LOWER WITH TIME. THIS WILL ALSO ALLOW MOISTURE, IN THE
FORM OF SNOW, TO SPREAD NORTHEASTWARD /MAINLY SOUTH TO NORTH ACROSS
OUR REGION/. HOWEVER, THE STEADIEST SNOW IS NOT EXPECTED TO GET
GOING UNTIL TUESDAY EVENING. FOR NOW, WE UTILIZED A VCSH FOR MOST TO
INDICATE THAT SOME LIGHT SNOW MAY BE AROUND FOR A TIME, THEN BROUGHT
IN SOME STEADIER LIGHT SNOW DURING THE MORNING WITH THE VISIBILITY
LOWERING TOWARD EVENING. WE MAY BE A LITTLE FAST WITH THE ONSET,
ESPECIALLY IF THE LOW-LEVEL DRY LAYER HOLDS ON LONGER. FOR KPHL
/30-HOUR TAF/, WE LOWERED CEILINGS AND VISIBILITIES DOWN TO MVFR/IFR
STARTING AROUND 02Z AS THE MAIN IMPACT IS EXPECTED TO TAKE PLACE
TUESDAY NIGHT AND WEDNESDAY. THE WINDS WILL SHIFT AROUND TO THE
NORTHEAST ON TUESDAY AT GENERALLY 5 TO 10 KNOTS.

OUTLOOK...
THE AFOREMENTIONED STORM SYSTEM WILL SPREAD A GOOD AMOUNT OF
MOISTURE ACROSS OUR AREA TUESDAY NIGHT AND WEDNESDAY. SNOW IS
EXPECTED INITIALLY AT ALL OUR TERMINALS, HOWEVER AS MILDER AIR WORKS
IN FROM SOUTHEAST TO NORTHWEST, THE SNOW WILL MIX WITH SLEET AND
FREEZING RAIN THEN CHANGE OVER TO PLAIN RAIN FOR SOME. KABE AND KRDG
ARE EXPECTED TO HOLD ONTO THE FROZEN/FREEZING PRECIPITATION THE
LONGEST, WITH KACY AND KMIV CHANGING OVER TO PLAIN RAIN MUCH SOONER.
THE INTERSTATE 95 TERMINALS SHOULD HAVE SNOW CHANGE OVER TO A MIX
THEN EVENTUALLY PLAIN RAIN BY ABOUT NOON WEDNESDAY. THIS TIMING WILL
LIKELY CHANGE HOWEVER AS THE EXACT TRACK OF THE STORM WILL DETERMINE
HOW MUCH MILDER AIR GETS PULLED NORTHWARD. THE STORM WILL BE MOVING
AWAY LATE WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT. A WEAK
AREA OF HIGH PRESSURE THEN BUILDS IN THURSDAY INTO FRIDAY. A COLD
FRONT MAY MOVE THROUGH FRIDAY NIGHT, WITH HIGH PRESSURE POSSIBLY
BUILDING BACK IN FOR SATURDAY.

&&

.MARINE...
WINDS AND SEAS HAVE BEEN TRANQUIL THROUGHOUT THE DAY AND ARE
EXPECTED TO CONTINUE INTO TUESDAY. SEAS AND WINDS WILL START TO PICK
UP LATE TUESDAY NIGHT AS THE LOW APPROACHES FROM THE SOUTHWEST AND
PERSIST INTO WEDNESDAY. WINDS WILL BE OUT OF THE EAST AHEAD OF THE
LOW BEFORE SWITCHING AROUND TO THE WEST OR NORTHWEST BEHIND THE LOW.
NO HEADLINES HAVE BEEN RAISED WITH THIS PACKAGE AS SEAS OF 5 FT AND
WINDS OF 25 KTS ARE NOT ANTICIPATED UNTIL LATE TUESDAY NIGHT/EARLY
WEDNESDAY MORNING, WHICH IS LATE IN THE 3RD PERIOD FOR US. WE WILL
LET THE NEXT SHIFT RAISE NECESSARY HEADLINES AS THE TIMING OF THE
SYSTEM BECOMES MORE APPARENT. SEAS AND WINDS SHOULD SUBSIDE LATE
WEDNESDAY INTO THURSDAY AS THE GRADIENT BETWEEN THE DEPARTING LOW
AND THE RIDGING HIGH WEAKENS FURTHER.

WEAK HIGH PRESSURE IS EXPECTED TO BUILD IN BEHIND THE STORM AND HANG
AROUND THROUGH THE END OF THE WEEK. SEVERAL UPPER AIR DISTURBANCES
ARE EXPECTED TO MOVE THROUGH THE REGION DURING THIS TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR PAZ054-055-060>062-067>069.
     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR PAZ070-071.
NJ...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR NJZ001-007>010-015.
     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR NJZ012>014-016>020-026-027.
DE...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR DEZ001.
MD...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS...KRUZDLO
NEAR TERM...KRUZDLO/NIERENBERG
SHORT TERM...KRUZDLO
LONG TERM...NIERENBERG
AVIATION...GORSE
MARINE...MEOLA
Hazardous weather outlook, Jan 27, 3:19 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
319 AM EST TUE JAN 27 2009

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-281000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-020-026-027-281000-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
319 AM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-281000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
319 AM EST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016-281000-
NEW CASTLE-CECIL-SALEM-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-PAZ070-071-281000-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
319 AM EST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-281000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
319 AM EST TUE JAN 27 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM WEDNESDAY TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Kent

When
January 27, 3:30 AM EST to January 28, 10:00 AM EST
Where
Kent forecast zone
Injuries
5 direct, 0 indirect
Property damage
$50,000
Reported by
County Official
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
January 27, 4:00 AM EST to January 28, 11:00 AM EST
Where
New Castle forecast zone
Injuries
10 direct, 0 indirect
Property damage
$50,000
Reported by
County Official
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 27, 7:15 AM EST to January 28, 1:00 AM EST
Where
Inland Sussex forecast zone
Injuries
5 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 27, 7:15 AM EST to January 28, 12:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Law Enforcement
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152047, 152046, 152048, 152049.